Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS North Platte, NE

August 2, 2017Keith County, Lincoln County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 5:13 PM MDT for Keith County, Lincoln County, Perkins County, Nebraska. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Aug 2, 2017, 6:15 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.75 in
Wind
50.0 mph

Counties Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:47 PM MDTHAIL 2.755 N Wallace, NESTORM CHASER REPORT BASEBALL SIZE HAIL
Aug 2, 5:48 PM MDTHAIL 1.756 N Wallace, NE
Aug 2, 6:01 PM MDTHAIL 1.75Wallace, NEGOLF BALL SIZE HAIL EXHIBITING SAUCER SHAPE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KLBF 022313
SVRLBF
NEC101-111-135-030015-
/O.NEW.KLBF.SV.W.0168.170802T2313Z-170803T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
613 PM CDT WED AUG 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Perkins County in southwestern Nebraska...
  Southeastern Keith County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...

* Until 715 PM CDT/615 PM MDT/

* At 612 PM CDT/512 PM MDT/, a severe thunderstorm was located over
  Sarben, or 23 miles east of Ogallala, moving southeast at 25 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Sutherland, Paxton, Wallace, Sarben and Sutherland Reservoir State
  Recreation Area.

This includes Interstate 80 in Nebraska between mile markers 144 and
158.

This storm has a history of very large hail. Take cover now!

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4115 10141 4122 10121 4094 10086 4074 10125
TIME...MOT...LOC 2312Z 327DEG 21KT 4113 10126 

HAIL...2.75IN
WIND...<50MPH
 
$$

Buttler
2 follow-up statements
204 
WWUS53 KLBF 022337
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
637 PM CDT WED AUG 2 2017

NEC101-022346-
/O.CAN.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Keith NE-
637 PM CDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
      4094 10086 4074 10125
TIME...MOT...LOC 2336Z 337DEG 23KT 4098 10118 

$$

NEC111-135-030015-
/O.CON.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Perkins NE-Lincoln NE-
637 PM CDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES...

At 636 PM CDT/536 PM MDT/, a severe thunderstorm was located 9 miles
south of Sutherland Reservoir State Recreation Area, or 23 miles
southwest of North Platte, moving south at 25 mph.

HAZARD...Tennis ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
      4094 10086 4074 10125
TIME...MOT...LOC 2336Z 337DEG 23KT 4098 10118 

HAIL...2.50IN
WIND...<50MPH
 
$$

Buttler
064 
WWUS53 KLBF 022357
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
657 PM CDT WED AUG 2 2017

NEC111-135-030015-
/O.CON.KLBF.SV.W.0168.000000T0000Z-170803T0015Z/
Perkins NE-Lincoln NE-
657 PM CDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR NORTHEASTERN PERKINS AND SOUTHWESTERN LINCOLN
COUNTIES...

At 656 PM CDT/556 PM MDT/, a severe thunderstorm was located 2 miles 
north of Wallace, or 25 miles north of Hayes Center, moving south at 
25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This storm has a history of producing golf ball sized hail. Take 
cover now. 

Locations impacted include...
Wallace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4100 10135 4101 10126 4105 10126 4110 10113
      4094 10086 4074 10125
TIME...MOT...LOC 2356Z 350DEG 20KT 4087 10118 

HAIL...1.75IN
WIND...<50MPH
 
$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 2:04 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Aug 2 2017

Thunderstorms are expected to develop across the region this
afternoon. While both sites could see thunderstorms, KVTN has the
best chance to be directly impacted by a storm or two. The best
timing for thunderstorms will be between 21Z and 02Z. Expect
frequent lightning and strong winds in any thunderstorm. After
thunderstorms move out, ceilings will remain broken (mostly
cloudy) and heights will be above 5000 ft at both terminals. Winds
shift from the southeast Wednesday afternoon to the northwest
Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms this afternoon
and evening across the outlook area. Severe thunderstorms are
possible across the central sandhills and southwestern Nebraska.
Large hail up to two inches in diameter and damaging winds up to
70 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Local storm report, Aug 2, 4:09 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             13 E ARTHUR             41.57N 101.44W
08/02/2017  M1.75 INCH       ARTHUR             NE   TRAINED SPOTTER

            BRIEF LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY RAIN.

&&

ET
Special weather statement, Aug 2, 4:24 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
524 PM CDT WED AUG 2 2017

NEZ024-025-036-037-022315-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
524 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 615 PM CDT/515 PM MDT/...

At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles northeast of Tryon, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Hooker...northwestern Logan...northeastern McPherson and southwestern
Thomas Counties.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4176 10098 4187 10079 4170 10051 4152 10079
TIME...MOT...LOC 2223Z 320DEG 15KT 4176 10083

Buttler
Local storm report, Aug 2, 4:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             19 N SARBEN             41.44N 101.30W
08/02/2017  M1.25 INCH       MCPHERSON          NE   TRAINED SPOTTER

            1.25 INCH SIZE HAIL AND STRONG NON-SVR GUSTY WINDS

&&

ET
Local storm report, Aug 2, 4:55 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             9 N HYANNIS             42.13N 101.76W
08/02/2017  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZE HAIL

&&

ET
Local storm report, Aug 2, 5:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 NW SARBEN             41.21N 101.37W
08/02/2017  M1.75 INCH       KEITH              NE   TRAINED SPOTTER

            PEA TO GOLF BALL SIZE HAIL

&&

ET
Local storm report, Aug 2, 5:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  M2.50 INCH       KEITH              NE   PUBLIC

            GOLF TO TENNIS BALL HAIL

&&

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:07 PM MDTSpecial Weather StatementLBFKeith, Lincoln, Perkins53 min
Aug 1, 6:23 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas27 min
Aug 1, 6:55 PM MDTSpecial Weather StatementLBFLogan, Thomas50 min
Aug 1, 7:01 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln44 min
Aug 1, 7:05 PM MDTSpecial Weather StatementLBFChase, Hayes, Lincoln40 min
Aug 1, 7:20 PM MDTAreal Flood AdvisoryLBFLincoln, Logan3 hr
Aug 1, 7:37 PM MDTSpecial Weather StatementLBFLincoln53 min
Aug 1, 7:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 1, 8:25 PM MDTSpecial Weather StatementLBFCuster50 min
Aug 1, 8:38 PM MDTSpecial Weather StatementLBFFrontier52 min
Aug 1, 9:08 PM MDTSpecial Weather StatementLBFFrontier37 min
Aug 2, 3:24 PM MDTSpecial Weather StatementLBFHooker51 min
Aug 2, 3:28 PM MDTSpecial Weather StatementLBFArthur47 min
Aug 2, 3:47 PM MDTSpecial Weather StatementLBFSheridan43 min
Aug 2, 3:56 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson64 min
Aug 2, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry58 min
Aug 2, 4:24 PM MDTSpecial Weather StatementLBFThomas51 min
Aug 2, 4:37 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln38 min
Aug 2, 4:44 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker61 min
Aug 2, 5:16 PM MDTSpecial Weather StatementLBFLogan44 min
Aug 2, 5:31 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan33 min
Aug 2, 5:39 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, McPherson51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.